My PD nurse has suggested I start taking Sinemet along with the Pramipexole I've been on for about three weeks. She says it will help the lethargy and weakness I've been feeling.
Of course I want to have more energy but I'm worried about starting something like Sinemet so soon - I was only diagnosed in January and I've heard you can only take L-dopa types of medication for about five years before they stop working. And long before that they can cause dyskinesia, which doesn't sound like a lot of fun (and isn't reversible).
I really don't know what to do. Am I right to be cautious?
I am 58 and have been taking Sinemet for 17 years. Sinemet was the first drug I was prescribed. I suffer from a bit of dyskinesia and the tablets don't last as long as they used to, but I'm doing fine.
I understand your fear completely.......I felt exactly the same.
As you know, I resisted starting Levadopa for a long time and experimented with Mucuna Pruriens (natural form) first.
I don't know how old you are, but I'm 67 and finally succumbed to the real stuff! My new consultant recommended Madopar and said he had very few patients who developed dyskenesia, jerks and uncontrollable movements after taking it for a long time. I certainly feel much better and have loads more energy and mental capacity. I'm deliberately keeping the dose as low as possible, so my brain doesn't rely on the drugs for all it's dopamine and still produces some of it's own.
I totally know where you're coming from, but only you can decide what to do. As Peter says, he's been on it for 17yrs. and suffers no ill effects. I'm quite encouraged by that! But then we all present and react differently with this wretched PD.
Good luck and let us know what you decide to do. Sorry I've not been much help really.
Twinks,that's really helpful! Is Madopar the only medication you're on now?
I'm 54, btw.
No, I still take 5mg. Elderpryl in the morning and another 5mg. in the afternoon.
your a star to much scaremongering on this forum it puts the wind up you but you have a positive post there thanks ma boy
Tabby, as you have had only three weeks of Pramipexole, you are probably not on the full working dose yet; it is usually slowly increased (titrated) to avoid the nausea lots of people suffer initially.. I found the Pramipexole gave me a lot of oompf and I was quite happy on it for 5 years before adding Sinemet.. Sinemet is superior in relieving the PD symptoms and there are fewer side effects I would not be too afraid of dyskinesia after 5 years, that's worse case scenario, I am sure. Ever been to a support group meeting? How many shakers do you see? They are better at controlling this nowadays and some people will not get any dyskinesia at all .After 10 years on Sinemet I have very little dyskinesia.and only recently has this drug started to let me down: most doses (125-187,5mg) only give me 1,5 to 2 hours of "on" time, but those "on" times are heaven..
Thanks Kate, that's reassuring. I think I'm extra wary because I've had three different meds now and have had problems with them all.Plus none of them has helped my tremor, so I'm worried about this getting worse.
I'm already on 2.1mg of Pramipexole as I switched to it from Ropinerole and then increased the dose as it wasn't helping my symptoms much. It's helping more now, although I still feel very tired and weak some days, which was why my PD nurse suggested Sinemet.
I started taking Sinemet a few days ago, but am on a low dose and I'm only taking two a day to start with. It's a difficult drug to take - lots of contraindications!